Suicidal Ideation and Antacid Drugs.

Discussion in 'Help Me! I Need to Talk to Someone.' started by Greypain, May 1, 2015.

Thread Status:
Not open for further replies.
  1. Greypain

    Greypain Member

    I came here a week or so ago, just at the end of my last nerve and ability to cope.
    I didn't understand what was happening to me.
    I had to fight the urge to Suicide every day, all day long.

    The night I reached my lowest....or should I say most intense urges, luckily something in my mind (which I believe to have been years of Meditative Training) said: "Remember? Remember! You've been here before." and I remembered that I had. It was about 4 yrs ago, and I had been on Nexium for years before that.

    Nexium and drugs like it, are known to have Neurological side effects but for some reason no one talks about them.
    You don't have to believe me, just google.

    Last April, I went to a Heartburn Specialist and told him I had Neurological problems with PPI (Proton Pump Inhibitors) but was suffering horribly from GERD, and wasn't there something else I could take besides TUMS?

    He gave me Cimetidine which I remember coming out in the late 70's, and was the first drug of this type.
    He said it acted on a completely different mechanism, so the problem wouldn't even come up.

    That something in my mind told me to stop the Cimetidine.
    Within 48 hrs my entire nervous system sighed and relaxed, and the constant thoughts of Suicide faded.

    Today I googled the drug, and found this.
    I myself do have a liver disease.

    The OTC name for Cimetidine is Zantac.

    For Healthcare Professionals

    Applies to cimetidine: compounding powder, intravenous solution, oral liquid, oral tablet

    Nervous system

    Nervous system side effects have included headache (up to 3.5%), dizziness (1%), and somnolence (1%). Severe mental status changes, including depression, agitation, disorientation, confusion, delirium, unsteadiness, slurred speech, lethargy, hallucinations, and coma, while uncommon, have been reported frequently in the literature. Other nervous system effects reported are extrapyramidal symptoms, cerebellar syndrome with encephalopathy, and paresthesias. Critical illness, advanced age, renal, and/or liver disease appear to be associated with an increased risk for central nervous system toxicity.[Ref]

    The mechanism by which cimetidine induces mental status changes is not well established but appears to involve increased serum concentrations of cimetidine and, possibly, cimetidine sulfoxide. Advanced age has been implicated in many case reports of mental status changes, however, the pharmacokinetics of cimetidine correlate more closely with renal function, making renal dysfunction associated with advanced age a more likely risk factor than age itself. In addition, enhanced cimetidine penetration of the blood brain barrier has been demonstrated in patientswith liver disease. Onset of symptoms have usually developed within 2 to 3 days of start of therapy, but may be delayed. Following discontinuation of cimetidine, mental status usually normalizes over several days.


    Psychiatric side effects may accompany other signs and symptoms of neurologic toxicity such as unsteadiness, slurred speech, and lethargy. Age, renal dysfunction, and/or liver disease may be predisposing factors in these cases.

    Psychiatric side effects in the form of severe depression, suicidal ideation, paranoia, and frank psychosis have also been reported in otherwise healthy patients.[Ref]

    Psychiatric side effects have included depression, paranoia, agitation, mania, hallucinations, psychosis, and loss of libido. These side effects may be accompanied by other signs and symptoms of neurologic toxicity. Critical illness, advanced age, renal, and/or liver disease appear to be associated with an increased risk for central nervous system toxicity, including psychiatric disturbances.[Ref]

    I am posting this here because though I have very real medical problems and financial concerns that may eventually cause me to choose to end my life, rather than continue to suffer to the natural end of it, these are very commonly used drugs which can be bought OTC now and I just couldn't help wonder how many other people are having these reactions and not even considering that a so called "harmless" medication they can buy at the grocery and take for stomach acid, might just be pushing them over the edge?

    If you are in crisis and don't understand why AND take any form of PPI drug, OTC or prescription please stop taking it for just a few days, before you make your move

    Stopping Cimetidine (commonly known as Zantac) just saved my life.

    Again, thanks to the persons who run this site, and to everyone who listened/responded when I was in need.
    Wishing everyone who comes here comfort,

  2. Petal

    Petal SF dreamer Staff Alumni SF Supporter

    Hi greypain, i suffer from chronic heartburn which my doctor has said is caused by my medications, I take nexium twice a day, maalox and I have taken zantac in the past and immodium. Thanks for this information. I never really gave them a second thought before because they were only antacid's.

    Wow I had never heard of these side effects before, ive been on the nexium daily for about 2 years but luckily i do not suffer with depression these days. Thanks, i will be reading up on this more.
  3. Greypain

    Greypain Member

    I also took these drugs for years and years with no ill effects that I know of, although I now wonder how much of a role they played in my becomming more and more of an "anxious type" during the 80's and 90's.
    The mother I went on a bit about in my original visit here takes no medications at all, and displays the same symptoms.
    I always figured it was a genetic inheritance.

    Perhaps as the liver disease was developing, the problem with the PPI also developed.
    Ironically, it was a GI doctor who informed me I had NAFLD after a sonogram...the same doctor who refused to believe my symptoms were coming from the medication he prescribed...and is not my doctor anymore.

    I'm just stunned that I went from a jangling crying have-to-kill-myself case back to my usual self, in 48 hrs.
    It was like unplugging my mind from a self-destructive power source.

    I'm glad that most will use these medicines, and not have thoughts of suicide.
    They work well.

    Again, just saying that if you find yourself becomming more and more anxious, feelingsleep deprived and suicidal, and you are on these drugs try stopping them before stopping yourself.
    I didn't know I was developing liver disease the first go round.
    I didn't know that liver disease put me at risk for this until this morning, because as you say our brain says: "Just" antacids.

    Stay Well.
  4. Butterfly

    Butterfly Resident SF Sims Enthusiast Staff Alumni SF Author SF Supporter

    I am glad that stopping taking this medication helped ease your psychiatric symptoms, but it is unwise to stop taking ANY medications suddenly without consulting with a doctor first.
  5. ChestnutMay

    ChestnutMay Antiquities Friend

    Greypain, I remember your post awhile back and am so very glad to see you're feeling better. I would never have guessed antacids could have such an impact - thanks for posting about it.
  6. Greypain

    Greypain Member

    Thanks ChestnutMay.

    As I said this only changed the feeling that my nervous system was plugged into a high voltage battery, which leaves me a little breathing room.

    I never guessed an antacid could do this either, and neither do most.
    There are zero warnings about it, although you can find thousands of people who have experienced it.

    And Butterfly that is, of course, good advice, but antacid drugs are more "take them when you need them" than anything that would have a harmful effect if/when discontinued.
    Again, this is part of why I posted this information here.
    What they are and aren' (although vast numbers of people take them every day) isn't really "out there" the way it should be.
    There is some mainstream talk of bone fracture beginning, and more warnings to only use them for a limited time.

    Doctors seem slightly aware that neurological side effects happen, but don't expect to see them.

    Nexium is the #1 prescribed drug in the country.
    I find it amazing that they are not required to include adverse reactions in any of their advertising like other drugs seem to have to do these days.
    Maybe that's a perc of being #1. ;)
Thread Status:
Not open for further replies.